Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

June 19, 2006Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 19, 2006, 11:54 AM EDT for Jackson County, Michigan. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2006, 11:54 AM EDT (15:54 UTC)
Expired
Jun 19, 2006, 12:45 PM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 95 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 12:05 PM EDTHAIL 0.75Concord, MIPENNY SIZED HAIL
Jun 19, 12:50 PM EDTHAIL 0.5Clark Lake, MIPEA TO DIME SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 191554
SVRGRR
MIC075-191645-
/O.NEW.KGRR.SV.W.0049.060619T1554Z-060619T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 AM EDT MON JUN 19 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1245 PM EDT

* AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF JACKSON...OR ABOUT NEAR
  ALBION...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARMA AROUND NOON EDT
  SPRING ARBOR...SANDSTONE AND HORTON AROUND 1205 PM EDT
  BROOKLINE...JACKSON AND WOODVILLE AROUND 1215 PM EDT
  SOUTHLAND...WOODLAND AND VANDERCOOK LAKE AROUND 1220 PM EDT

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4210 8415 4211 8470 4214 8470 4215 8472
      4229 8472 4234 8433 4234 8425 4236 8415

$$

JK
1 follow-up statement
000 
WWUS53 KGRR 191621
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1221 PM EDT MON JUN 19 2006

MIC075-191645-
/O.CON.KGRR.SV.W.0049.000000T0000Z-060619T1645Z/
JACKSON MI-
1221 PM EDT MON JUN 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 1245 PM EDT...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR BROOKLINE...OR ABOUT NEAR VANDERCOOK LAKE...
AND MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ACKERSON LAKE...MICHIGAN CENTER...WOODLAWN ORCHARDS AND CLARK LAKE
  BY 1230 PM EDT
  GILLETTS BY 1235 PM EDT
  OAK POINT...NAPOLEON ARPT...NAPOLEON AND LEONI BY 1240 PM EDT
  NORVELL BY 1245 PM EDT

PENNY SIZED HAIL WAS REPORTED IN CONCORD AT 1205 PM EDT.

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4210 8415 4211 8470 4214 8470 4215 8472
      4229 8472 4234 8433 4234 8425 4236 8415

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:56 AM EDT, 7 hours 58 minutes earlier.

Area forecast discussion, Jun 19, 3:56 AM EDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 AM EDT MON JUN 19 2006

.SHORT TERM...
LATEST IR LOOP SHOWS SLOW CLEARING FROM THE WEST. SKIES ARE MOSTLY
CLOUDY OVER THE EASTERN CWA AND PT CLDY OVER WISCONSIN. WATER VAPOR
IMAGERY SHOWS A SHORT WAVE MOVING SOUTH INTO MINNESOTA. SFC OBS
REVEAL A COLD FRONT STRETCHING FROM A LOW IN EASTERN ONTARIO WEST
THROUGH NORTHERN MINNESOTA. FORECAST CONCERNS TODAY DEAL WITH PCPN
CHANCES TODAY AND AGAIN TUESDAY NIGHT AND WEDNESDAY.

WE/LL START OFF SEEING SOME SUNSHINE THIS MORNING. BUT GIVEN THE
RENEWED CONVECTION OVER WISCONSIN CURRENTLY...WE CAN/T RULE OUT A
PASSING SHOWER OR STORM. SO WE/LL GO WITH A 30 POP THIS MORNING.
WHAT SUNSHINE WE SEE WILL ALLOW THE ATM TO DESTABILIZE A BIT TOWARD
NOON.  BY THEN THE SHORT WAVE AND COLD FRONT WILL BE APPROACHING
FROM THE NORTHWEST. LI/S REMAIN BELOW 0C THIS AFTERNOON WITH THE
GREATEST INSTABILITY OVER THE FAR SOUTH. THE LEFT EXIT REGION OF AN
APPROACHING JET MAX WILL ALSO HAVE THE MOST INFLUENCE OVER THE FAR
SOUTH. WE DONT EXPECT SEVERE WX TODAY AS THE HIGHEST SHEAR VALUES
ARE EXPECTED TO REMAIN SOUTH OF THE CWA.

THE FRONT WILL BE THROUGH THE CWA BY THIS EVENING. SKIES SHOULD
CLEAR OUT AND TEMPS WILL DROP BACK INTO THE 50S. HIGH PRESSURE WILL
SETTLE OVER THE CWA. BY TUESDAY MORNING THE FRONTAL BOUNDARY WILL
STRETCH FROM THE OHIO VALLEY WEST TO A LOW IN KANSAS. WE/LL BE UNDER
HIGH PRESSURE HERE. SHOULD SEE LOTS OF SUNSHINE AS CU ROUTINE ONLY
SUPPORTS SCATTERED CU.

WE/LL REALLY HAVE TO WATCH THAT FRONTAL BOUNDARY AS IT MOVES BACK
NORTH LATER TUESDAY AND TUESDAY NIGHT. A 50 KT LLJ WILL DEVELOP IN
THE PLAINS TUESDAY AND INTERSECT THE FRONTAL BOUNDARY IN IOWA AND
SOUTHERN MINNESOTA TUESDAY NIGHT. THICKNESS COUNTOURS WOULD STEER A
DEVELOPING MCS TOWARD THE CWA. ELEVATED INSTABILITY INCREASES
TUESDAY NIGHT WITH LI/S NEAR -4C BY WEDNESDAY MORNING.
ADDITIONALLY...0-1KM BULK SHEAR VALUES ARE PROGD TO BE CLOSE TO 50
KTS. THE NOSE OF THE LLJ IS ALSO PROGD TO MOVE INTO THE CWA
OVERNIGHT WHICH BRINGS A STRONG 850 MB DEWPOINT GRADIENT WITH IT
AFTER 06Z. ADDITIONALLY...0-3KM HELICITY IS PROGD OVER 300 M2/S2.
THIS WOULD SUGGEST RIGHT MOVING SUPERCELLS. IF AN MCS DEVELOPS
UPSTREAM...IT WILL HAVE PLENTY OF SUPPORT TO CONTINUE THROUGH THE
CWA. ON WEDNESDAY...THE SUPPORTING LOW MOVES THROUGH THE CWA AND
DRAGS THE FRONT WITH IT. THE DEGREE OF SEVERITY OF ANY TSRA WILL
DEPEND ON HOW MUCH THE ATM CAN REVCOVER AFTER THE PREVIOUS NIGHT/S
CONVECTION. WE/LL CARRY A HIGH CHC OF TSRA. INSTABILITY IS VERY HIGH
WEDNESDAY WITH LI/S -6 TO -8C AND CAPE NEAR 3K J/KG.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
FIRST CONCERN IS HANDLING POPS WEDNESDAY NIGHT AFTER WHAT SHOULD BE
AN ACTIVE WEDNESDAY. HAVE OPTED TO TAPER POPS W-E OVERNIGHT BASED ON
LATEST GFS GUIDANCE. FOR THURSDAY...LOWERED POPS SLIGHTLY AND
CHANGED THUNDER WORDING TO RAIN AS GFS PROGS AND FORECAST SOUNDINGS
INDICATE MOISTURE WILL BE BROUGHT IN ALOFT AHEAD OF A POTENTIAL
VORTICITY MAX...WHILE BOUNDARY LAYER LIFTED INDICES REMAIN STRONGLY
POSITIVE. A REINFORCING PUSH OF COOLER AIR THURSDAY NIGHT COULD
SQUEEZE OUT SOME PRECIP...SO WE LEFT IN SLIGHT CHANCE POPS. AFTER
THIS TIME...LEFT THE DRY FORECAST ALONE IN LINE WITH SURROUNDING
OFFICES. NO OTHER SIGNIFICANT CHANGES WERE MADE.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93 TJT
Hazardous weather outlook, Jun 19, 5:38 AM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 AM EDT MON JUN 19 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-200945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
538 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT THEY SHOULD REMAIN
BELOW SEVERE LIMITS AS THEY MOVE EAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT AS VERY MOIST AND UNSTABLE CONDITIONS DEVELOP OVER THE
OUTLOOK AREA. THE MAIN THREAT WOULD BE DAMAGING WINDS FOR ANY SEVERE
THUNDERSTORMS THAT DEVELOP. NO OTHER HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:44 PM EDTSevere Thunderstorm WarningGRRJackson31 min
Jun 19, 1:17 PM EDTSevere Thunderstorm WarningGRRJackson28 min
Jun 19, 2:11 PM EDTSevere Thunderstorm WarningGRRIngham34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.